Hail, Piatt
- When
- May 28, 1:15 PM CST to 1:20 PM CST
- Where
- Piatt County, Deland
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 40.120, -88.650
Widely scattered severe thunderstorms developed along a stationary frontal boundary during the afternoon of May 28th. One cell produced a brief tornado touchdown in Vermilion County, while another storm dropped tennis ball-sized hail in DeLand in Piatt County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Widely scattered severe thunderstorms developed along a stationary frontal boundary during the afternoon of May 28th. One cell produced a brief tornado touchdown in Vermilion County, while another storm dropped tennis ball-sized hail in DeLand in Piatt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 28, 11:44 AM CST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1244 PM CDT Tue May 28 2019 .UPDATE... Issued at 1050 AM CDT Tue May 28 2019 Per 15Z observations and satellite imagery, frontal boundary is analyzed from near Kirksville, MO through Bloomington, IL and to near Rensselaer, IN. Dew points pooling into the upper 60s near the boundary and temperatures already to around 80F are contributing to moderate instability near the front, which is expected to become increasingly strong through the day. Latest SPC mesoanalysis page indicates that 1000-1500 J/kg MLCAPE is already in place in the vicinity of the front. Meanwhile, convection is ongoing over Iowa and northern Missouri, and this activity is expected to ride east along the instability gradient. Radar and lightning trends have shown recent intensification of convection in northern Missouri, and hard to find much reason why this wouldn't continue in the near term. Hi-res models/CAMs have a very poor handle on ongoing activity resulting in lower confidence in the evolution of convective details later today. Given ongoing destabilization in the presence of 40 kt of deep layer shear, am concerned that ongoing convection continues to grow upscale which may result in an earlier than expected initial round of severe thunderstorms. The evolution of this initial wave will have impacts on later thunderstorms, but strong forcing expected later today with the expectation for a strong low level jet setting up over the region makes another round of severe storms likely this evening. Strongly sheared environment expected this evening with the warm front and any remnant outflow boundaries over the area do pose a concern for tornados again later today, with the mesoscale details still needing to be pinned down to hone in on the greatest areas of concern. && .SHORT TERM...(Today and tonight) ISSUED AT 202 AM CDT Tue May 28 2019 Low pressure over the High Plains and stretching into the Midwest this morning on the surface map. Deep upper low/trough continues to dominate the CONUS at 500mb in the western half of the CONUS. Subtropical high over the eastern Gulf Coast helping to shape the continued southwesterly flow from the Baja peninsula up into Central IL. Series of waves/pulses of energy spinning around the western trough and ejecting into the region remain the primary driver of the weather for the Midwest, at least through the week. A pattern shift is taking shape in the forecast going into next weekend. Even so, active weather will continue in the short term. For today, again, that same frontal boundary has not cleared the region. The boundary will help focus for short waves moving through the region aloft. Already on radar, can see the boundary lit up with precip from the MO/IA border into north central IL. Expect that scattered activity to continue through the day. Models have varying amounts of precip pre-00z, and some are suspiciously sparse. However, given weak convergence along the front, the warm airmass, PWs in the 1.50" range...and the general ascent over the region anyway, see no reason not to start at least a mention of pops after 18z. The more prominent wave and better dynamics seem to hold off until the overnight hours, accompanied by the higher QPF. With weak winds losing convergence in the mid levels on the north side of the boundary, and stronger winds veering to the south...could see a chance for some training of precip later this evening, increasing the flash flood risk. Will go with the watch for now, but bears mentioning that the location of the axis of the highest QPF is a significant forecast issue. With the weak flow from the north side, the cooler air north of the boundary is convective dependent...cooler air from daytime showers/thunderstorms are the opposing force to the stronger WAA to the south. Not a lot of confidence in a more specific watch due to frontal uncertainty. In addition, much of Central IL is in a slight risk for severe weather for today and tonight, mainly for the threat of winds as stronger storms to the west make their way into the region. However, given ample instability across the warm sector like airmass, any organized storms will be moving into a favorable environment into the evening. Added complication of a boundary will only provide more focus and convergence/vorticity. .LONG TERM...(Wednesday through Monday) ISSUED AT 202 AM CDT Tue May 28 2019 Showers and thunderstorms dominate the forecast through Thursday night as the main upper low and western trough are slow to move out as the flow over the CONUS slowly moderates. A lack of a significant wave to act as a kicker more or less explains the slower movement, allowing for periodic pulses of energy to enhance the large scale ascent over the Midwest even mid transition. The warm muggy airmass remains in place through the end of the week. Even as the broader trough across the west expands and loses shape at the end of the week, the ample warm air in the midlevels guarantees the warm temperatures into the weekend. An upper wave tries to dive into the Great Lakes over the weekend will also shift to a more northwesterly flow aloft, breaking the pattern at least temporarily over the Midwest. That being said, the pops remain in the forecast off and on through the weekend...though likely to be a bit more showery than currently projected, if the forecast remains on trend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1240 PM CDT Tue May 28 2019 A frontal boundary is draped across the region, with PIA north of the boundary at 17Z, while BMI/SPI/DEC/CMI are all south of the boundary. Scattered showers have begun to develop early this afternoon and anticipate coverage to continue to increase through the afternoon. Coverage should remain scattered, so will start the TAFs with just a VCTS, but cannot rule out storms on station this afternoon. This evening, an additional round of thunderstorms is likely, and should move across all the central Illinois terminals as some point late this evening or overnight. Winds will be out of the north/northeast north of the front, but will turn south to southwest as the front lifts north today. Convection and outflow boundaries may make for a messy wind field with low predictability at times today and tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Wednesday morning for ILZ027>031-036>038-040>042-047>051. && UPDATE...Deubelbeiss SHORT TERM...HJS LONG TERM...HJS AVIATION...Deubelbeiss
Hazardous Weather Outlook National Weather Service Lincoln IL 1150 AM CDT Tue May 28 2019 ILZ027-036-040-041-047-049-050-291100- Cass-Fulton-Knox-Mason-Morgan-Schuyler-Scott- 1150 AM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered severe thunderstorms are possible this afternoon, with more widespread severe thunderstorms moving in this evening. Damaging winds, hail, and tornadoes are all possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. Major flooding will continue along the Illinois River through the period, with steady rises. Moderate flooding will continue along the La Moine River, and renewed flooding on the Spoon River is expected to crest on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely this afternoon into tonight. The most likely time frame is between 1 pm to 4 pm, and 8 pm to midnight. ILZ028>031-037-038-291100- Marshall-McLean-Peoria-Stark-Tazewell-Woodford- 1150 AM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered severe thunderstorms are possible this afternoon, with more widespread severe thunderstorms moving late this evening. Damaging winds are the primary concern, though hail and isolated tornadoes are possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. Moderate flooding will continue along the Illinois River through the period, with renewed rises cresting this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 2 pm to 5 pm and again after 10 pm. ILZ042-048-051-291100- Logan-Menard-Sangamon- 1150 AM CDT Tue May 28 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scatterred severe thunderstorms are possible this afternoon, with more widespread thunderstorms toward midnight. Some of the storms may be severe after midnight. Damaging winds are the primary concern, though isolated tornadoes and hail are also possible. In addition, heavy rain with the storms may result in flash flooding. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely from 2 pm to 5 pm and may be required again around midnight. ILZ043-044-052>054-061-291100- Christian-De Witt-Macon-Moultrie-Piatt-Shelby- 1150 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few severe thunderstorms are possible later this afternoon, with more widespread thunderstorms moving in after midnight. The main threat with the severe storms will be damaging winds, although isolated tornadoes and hail are also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday afternoon through Thursday evening, then again this weekend. However, the severe weather potential is lower. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon between 3 pm and 6 pm and possibly again after midnight. ILZ045-046-055>057-062-063-291100- Champaign-Clark-Coles-Cumberland-Douglas-Edgar-Vermilion- 1150 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered severe thunderstorms are possible later this afternoon, with more widespread thunderstorms moving in after midnight. The main threat with the severe storms will be damaging winds, although isolated tornadoes and hail are also possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday through Thursday evening, then again this weekend. However, the severe weather potential is lower. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon between 3 pm and 7 pm and possibly again after midnight. ILZ066>068-071>073-291100- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 1150 AM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will move into the area after midnight. A few may contain strong winds. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional thunderstorms are expected Wednesday through Thursday evening, then again this weekend. However, the severe weather potential is low. Minor flooding will continue along the Wabash River from Palestine upstream into the weekend, but should subside on the Little Wabash River on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 am. Miller
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1017 AM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN WNW TOULON 41.09N 89.86W
05/28/2019 M1.34 INCH STARK IL COCORAHS
&&
JRPThe Lincoln radar (KILX), 58 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
7 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.
Tree branches were blown down near the intersection of Fort Jesse Road and Towanda Avenue.
An 8-inch diameter tree branch was snapped.
A tree was blown down.
A tornado briefly touched down in an open field 5.1 miles south-southwest of Henning at 4:06 PM CDT. No damage was reported.
A power pole was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyThe tornado archive for Illinois, 2019Warnings in Illinois, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821111, 824421, 824422, 821112, 821113, 821114, 821115, 821116, 821117, 824423, 821109, 824424.